North Dakota, 2021

Hail and Damaging Wind in North Dakota, August 27, 2021

August 27, 2021 · NWS BIS · 3 events in 3 counties and zones

A frontal boundary moving through the region led to thunderstorms developing in an area of marginal instability but strong deep layer shear. A few storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A frontal boundary moving through the region led to thunderstorms developing in an area of marginal instability but strong deep layer shear. A few storms became severe. The largest reported hail was the size of a ping pong ball, which fell in Williams County near Alamo. The strongest reported thunderstorm wind gust was estimated at 60 mph, which occurred in Mountrail County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 3:20 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 27, 3:20 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
520 PM CDT Fri Aug 27 2021

.MESOSCALE DISCUSSION...
Issued at 520 PM CDT Fri Aug 27 2021

Thunderstorm coverage, and to some degree intensity, across western
North Dakota this evening remain uncertain. Low level stratus has
greatly eroded in southwest North Dakota, allowing boundary layer
destabilization to occur. Just to the southwest, convective
initiation has occurred in the southeast corner of Montana. This
convection appears to be on an eastward trajectory that would keep
it in northern South Dakota, barring any northward growth. However,
a new cumulus field has developed just southeast of Hettinger and
appears to be migrating north, suggesting the possible presence of a
boundary or moisture plume that could push the observed upstream
convection into far southern North Dakota this evening. It is also
possible that additional convection could initiate farther north
into southwest North Dakota early this evening, but stronger deep
layer forcing lags behind, low level forcing appears week, and
current satellite trends are unimpressive. Any convection in
southwest North Dakota this evening that is able to take full
advantage of the expected buoyancy will be capable of becoming
severe given a highly sheared environment. Storm coverage and
convective inhibition are the biggest uncertainties in southwest
North Dakota.

Farther to the north, cloud cover has not eroded as much, and its
texture on satellite suggests a stable air mass as far west as
Tioga. A line of what has mostly been showers, with some lightning
on the northern end, will shortly be moving into northwest North
Dakota. There are some hints that isolated cells are trying to
develop immediately downstream of the line of showers, particularly
north of Williston. The biggest unknown for this part of the state
is whether a surface-based storm would be able to survive entering
the stable boundary layer over north central North Dakota, despite
the presence of stronger deep layer forcing. There is still a severe
risk for this part of the state, but with a lower threat ceiling due
to both slightly weaker shear and buoyancy.

In summary, the key uncertainties for the potential severe threat
this evening include a more stable air mass in northwest and north
central North Dakota, and weaker forcing for ascent in southwest
North Dakota.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 228 PM CDT Fri Aug 27 2021

Current surface analysis places low over southwestern
Saskatchewan, with a boundary dropping south-southeasterly into
eastern Montana. Upper level analysis places trough over central
Montana southward into the central Rockies. Active southwesterly
flow remains over our area. A residual shower from this mornings
activity continues to lift through Rolette County. Otherwise, the
only other concern is low clouds which have been lingering over
the area through much of the day.

For late this afternoon into tonight, the main concern becomes
thunderstorm potential. Aforementioned boundary over Montana
continues to move east which combined with the active flow aloft
is expected to lead to thunderstorm development. The tricky part
with this, though, continues to be timing and how much of an
affect the lingering low clouds could have on this. High-res
models have been variable with this through the day. With this all
said, clearing has developed over the southwest opening the door
for increasing instability. Although instability will be marginal,
strong shear is still noted. Therefore, if storms were to become
severe the southwest remains the main focus. Earlier had some
concern over the northwest, but with the reluctance to clear am
becoming more and more hesitant with this. So, to make a long
story short, severe weather is possible but confidence is not
high. Storms that do develop will track easterly overnight.

On Saturday, some storms may linger over eastern locations in the
morning. Otherwise, main change to the forecast comes in the
afternoon/evening hours as trough moves over the area. With the
cyclonic flow, expect some showers to develop, possibly a few
thunderstorms. Chances then wane overnight as the trough pushes
east.

.LONG TERM...(Sunday through Friday)
Issued at 228 PM CDT Fri Aug 27 2021

Modest ridging over the area brings quiet weather for Sunday.
Southwest flow returns for the upcoming work week bringing daily
chances for showers/storm. Temperatures look to be around average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1248 PM CDT Fri Aug 27 2021

Low stratus has been reluctant to dissipate, and my linger through
early afternoon over much of western and central North Dakota.
Confidence on timing of this dissipating is quite low. Late this
afternoon into early this evening, scattered thunderstorms are
expected to develop over eastern Montana and far western North
Dakota before moving east overnight. Some storms could become
severe with large hail being the primary threat. The greatest
chances for severe weather would be over southwest and far south
central North Dakota. Most storms should be east of the area by
Saturday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Hollan
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Aug 27, 12:27 PM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
227 PM CDT Fri Aug 27 2021

NDZ018>020-031>034-040>045-281930-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
227 PM CDT Fri Aug 27 2021 /127 PM MDT Fri Aug 27 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this evening and tonight. A
few of these storms may become severe with hail up to the size of
golf balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>013-017-021>023-025-035>037-046>048-050-051-281930-
Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-Pierce-
McKenzie-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
227 PM CDT Fri Aug 27 2021 /127 PM MDT Fri Aug 27 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this evening and tonight. A
storm or two may become severe with hail up to the size of golf
balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-281930-
Bottineau-Rolette-
227 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight

Some thunderstorms are possible tonight, but severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minot AFB radar (KMBX), 190 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
August 27, 4:36 PM MST to 4:39 PM MST
Where
McKenzie County, 1.38 mi N of Watford City
Measured
1 in hail
Property damage
$7,000
Reported by
Public
Coordinates
47.820, -103.280

A pickup truck was damaged by the hail.

Hail, Williams

When
August 27, 5:40 PM CST to 5:43 PM CST
Where
Williams County, 3.45 mi N of Alamo
Measured
1.5 in hail
Reported by
Public
Coordinates
48.630, -103.470

Thunderstorm Wind, Mountrail

When
August 27, 6:38 PM CST to 6:41 PM CST
Where
Mountrail County, 7.73 mi S of Sanish
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.870, -102.600

Thunderstorm wind gusts were estimated by fire department personnel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977763, 977764, 977765.